Hail, Pierce
- When
- May 22, 2:12 PM CST
- Where
- Pierce County, 2.85 mi SE of Spring Valley
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.820, -92.210
During the early afternoon of Sunday May 22nd, a line of thunderstorms developed across south central Minnesota, and quickly moved north and northeast across east-central Minnesota, and into west-central Wisconsin. Several of the severe storms produced large hail and damaging winds across west central Wisconsin through the late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
During the early afternoon of Sunday May 22nd, a line of thunderstorms developed across south central Minnesota, and quickly moved north and northeast across east-central Minnesota, and into west-central Wisconsin. Several of the severe storms produced large hail and damaging winds across west central Wisconsin through the late afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 22, 12:10 PM CST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 110 PM CDT SUN MAY 22 2011 .UPDATE... 18Z AVIATION DISCUSSION ADDED BELOW. && .DISCUSSION... STILL WATCHING A NARROW BAND OF CONVECTION DRAPED ACROSS A PORTION OF WEST CENTRAL WI AND NORTHERN PORTION OF MN CWA EARLY THIS MORNING. SAME SET OF STORMS BROUGHT A SOMEWHAT SUBDUED BAND OF SEVERE WEATHER TO MAINLY THE MINNESOTA PORTION OF THE FA YESTERDAY AFTN AND EVENING...AND MAINLY IN THE FORM OF HAIL AND OCCASIONAL STRONG WIND GUSTS. IR SATELLITE CURRENTLY PROJECTING A 50H LOW AND 996MB SURFACE CYCLONE SPINNING ABOVE EASTERN SODAK. STACKED SYSTEM PEGGED TO TREK INTO CENTRAL MN BY 23/00Z. LOOK FOR LIKELY TO CATEGORICAL POPS TODAY ACROSS MUCH OF THE CWA...AS INSTABILITY INCREASES SUBSTANTIALLY IN ASSOCIATION WITH THIS SYSTEM. BEST CHANCE FOR SEVERE WEATHER ACROSS FA CURRENTLY NOTED EAST OF A LINE...FROM LITCHFIELD TO MANKATO TO WELLS...AND MAINLY FROM 17Z TO 23Z. ANOTHER POTENTIAL SHOT OF SEVERE WEATHER NOTED LATE AFTERNOON INTO THE EARLY EVENING MAINLY OVER POLK...BARRON AND RUSK COUNTIES. LARGE 50H COLD POOL ALFT POINTING TO HAIL BEING MAIN SEVERE WEATHER THREAT...WITH OCCASIONAL STRONG GUST FRONTS ALSO ANTICIPATED LATER IN THE EVENT. VERY STRONG THETA E ADVECTION NOTED PER GFS40 OVER EASTERN MN CWA AT 22/18Z ...ALONG WITH QUITE POTENT DIVERGENCE COUPLET IN ASSOCIATION WITH LEFT FRONT QUAD OF 120KT JET MAX ABOVE SOUTHERN MICHIGAN. 850MB MOISTURE TRANSPORT VECTORS INDICATE MOST INTENSE RAINFALL SETTING UP ABOVE SE AND EAST CENTRAL MN...ALONG WITH WEST CENTRAL WI FROM 22/18Z-23/00Z. LOOK FOR POSSIBLE BURST OF THREE QUARTERS OF AN INCH...TO NEAR ONE AND ONE QUARTERS OF AN INCH...ASSOCIATED WITH SCT THUNDERSTORMS BEFORE ACTIVITY BEGINS TO WANE AFTER 03Z. STACKED SFC AND 50H LOW TREAKS INTO NORTHERN MI BY EARLY MONDAY AFTN. LOOK FOR STANDARD POST FRONTAL SCT SHOWER ACTIVITY TO LEE OF THIS SYSTEM ON MONDAY...WITH DRY PATTERN BEGINNING MONDAY EVENING. LOOK FOR ANOTHER STACKED LOW PRESSURE SYSTEM TO SKIRT FAR SOUTHERN MN TUESDAY NIGHT INTO WED AFTN. NEXT CHANCE FOR RAINFALL DEVELOPING OVER FA FRIDAY INTO SATURDAY AS ANOTHER 50H LOW FROM CENTRAL SODAK DIVES INTO FAR WESTERN MO BY EARLY SAT MORN. LOOKS LIKE ANOTHER GLANCING BLOW TO FAR WESTERN CWA AT THIS JUNCTURE...WITH BEST POPS ANTICIPATED OVER FAR WESTERN AND SW CWA. && .AVIATION.../18Z TAF ISSUANCE/ WILL BE AN ACTIVE AFTERNOON ACROSS ERN MN AND WRN WI WITH MULTIPLE ROUNDS OF TSRA ACTIVITY EXPECTED. FRONTAL BOUNDARY AT 18Z STRETCHED FROM SFC LOW NEAR RWF ALONG THE MN RIVER TO AEL. SEVERE STORMS WILL BE POSSIBLE EAST OF THIS BOUNDARY...BEFORE DRIER AIR AND THE LOSS OF DAYTIME HEATING CUTS OFF SHOWERY ACTIVITY TO THE WEST. OVERNIGHT...WILL SEE MVFR/IFR CIGS SPREAD ACROSS THE AREA AS COLD AIR ADVECTION SETS IN. GFSLAMP AND SREF PROBS FOR MVFR CIGS AND LOWER QUITE HIGH...SO LOOKS LIKELY THAT BY SUNRISE MONDAY ALL TERMINALS WILL BE AT LEAST MVFR. KMSP...WILL HAVE TO WATCH FOR POTENTIAL OF SVR STORMS THRU 21Z. AFTER THAT...IT IS A MATTER ON WAITING ON MVFR CIGS TO RETURN LIKELY IN THE 05Z TO 09Z WINDOW. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && AJZ/MPG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 113 PM CDT SUN MAY 22 2011 MNZ051>053-059>063-066>070-074>078-082>085-091>093-WIZ014>016- 023>028-231815- SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE- GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT- FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA- EAU CLAIRE- 113 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL AND EAST CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN... WITH PARTS OF WEST CENTRAL WISCONSIN UNDER A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE PRIMARY THREAT WILL BE LARGE HAIL...WITH A FEW TORNADOES POSSIBLE AS WELL. THE THREAT FOR SEVERE WEATHER WILL LAST THROUGH 8 PM...WITH ISOLATED MAINLY NON SEVERE THUNDERSTORMS POSSIBLE INTO TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON. MNZ041>045-047>050-054>058-064-065-073-231815- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER- YELLOW MEDICINE-RENVILLE-REDWOOD- 113 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL IMPACT THE AREA THIS AFTERNOON INTO THE EVENING. ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED...A FEW OF THE STRONGER STORMS COULD PRODUCE SMALL HAIL AND BRIEF GUSTY WINDS .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
238 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM FUNNEL CLOUD ST PAUL 44.95N 93.10W
05/22/2011 RAMSEY MN TRAINED SPOTTER
SOUTH SIDE LAKE COMO
&&
SCHALLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
245 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 5 SE RED WING 44.54N 92.53W
05/22/2011 M1.00 INCH GOODHUE MN TRAINED SPOTTER
&&
MPGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
247 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG FRIDLEY 45.08N 93.26W
05/22/2011 ANOKA MN TRAINED SPOTTER
CENTRAL AVE. AND 73RD ST 6 INCH TREE LIMBS DOWN
&&
SCHALLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
254 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG MINNEAPOLIS 44.96N 93.27W
05/22/2011 HENNEPIN MN TRAINED SPOTTER
FOLLOWUP REPORT...SOUTH OF 12TH AND UPTON EXTENSIVE TREE
DAMAGE SOME STRUCTURE DAMAGE AS WELL...APPEARS TO BE WIND
NOT TORNADO DAMAGE
&&
SCHALLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
301 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM TSTM WND DMG MINNEAPOLIS 44.96N 93.27W
05/22/2011 HENNEPIN MN TRAINED SPOTTER
12 TO 18 INCH TREE LIMBS DOWN IN THEO. WIRTH
PARK...SPOTTER SAYS POSIBLE TORNADO
&&
SCHALLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
308 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM FUNNEL CLOUD N HUGO 45.16N 92.96W
05/22/2011 WASHINGTON MN TRAINED SPOTTER
WALL CLOUD WITH SIGNIFICANT ROTATION SEEMS TO BE DROPPING
FUNNELS
&&
SCHALLERThe Minneapolis radar (KMPX), 107 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
4 hail, 1 tornado. Local standard time, as filed.
An EF-1 tornado touched down just west of the intersection of 28th Avenue and 26th Street. It tracked northeast and dissipated at 30th Avenue. Damage was sporadic along this tornado path, with damages to roofs, a 12 foot house antenna, two seven foot tall horse enclosures, and numerous large trees uprooted and blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyThe tornado archive for Wisconsin, 2011Warnings in Wisconsin, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294140, 294139, 294137, 294142, 294136.